Management of Hypersensitivity Reactions: A Nursing Perspective
Management of Hypersensitivity Reactions: A Nursing Perspective
Infusion reactions occur commonly with the administration of monoclonal antibody therapy and can vary in severity. Oncology nurses have experience in hypersensitivity reactions with different chemotherapy agents, but with the increased use of monoclonal antibody therapy in the treatment of various cancers, knowledge of specific risk and management of reactions with these therapies is important. Anaphylactic reactions are mediated by IgE and anaphylactoid reactions are not; monoclonal antibody reactions are also considered to be associated with cytokine release syndrome, which has a specifi c constellation of symptoms associated with it. Infusion reactions, while common, have the potential to be distressing and frightening to oncology nurses. These challenging occurrences also can increase hospitalization costs. Strategies to manage reactions have included patient desensitization, alteration of infusion rates, skin testing, and the use of premedication. Baseline comprehensive assessments, including allergy history, are important in reducing or preventing hypersensitivity reactions. Clinical pathways or established guidelines can help to familiarize staff with appropriate responses to infusion reactions and nurses should be aware of the variety of symptoms which can indicate infusion or hypersensitivity reactions. Oncology nurses should understand the management of hypersensitivity and anaphylaxis; the Oncology Nursing Society and the American Heart Association have both published guidelines to assist practicing health-care professionals with the management of this potentially fatal adverse event. Knowledge of emergency drugs and mechanism of action is vital. Nurses should be aware of appropriate emergency response as well as management of delayed or biphasic hypersensitivity reactions. Oncology nurses should be well-prepared for these often common events.
Oncology clinicians administer monoclonal antibodies (MoAbs) as part of the armamentarium against cancer. Nurses are skilled in the management of general treatment-related symptoms and are knowledgeable regarding the care of patients receiving these therapies. New therapies require expanded knowledge bases regarding unique and selective side effects, such as those seen with targeted therapy agents.
In general, the overall incidence of hypersensitivity reactions (HSRs) to most chemotherapy treatments is 5%, but certain agents carry much higher risks. As a potential adverse event, HSRs may occur with almost any anticancer agent and can range in severity from mild to severe or even result in patient fatality. These reactions may present as acute or delayed, depending on the specific agent or class. Although oncology nurses may be experienced in the management of HSRs with traditional chemotherapy agents, such as taxanes or platinum agents, certain MoAbs are associated with significant risks of HSRs as well. Specific MoAbs can result in immediate HSRs, which usually occur during the first infusion. As these therapies are becoming increasingly important in our treatments for cancer, awareness of the potential for HSRs with MoAbs and of the strategies used to manage them is vital for the practicing oncology professional.
Scope of the Problem
Reactions may be associated with the immunogenicity of the mouse protein of the drug, as in the case of MoAbs (see Figure 1). Although the immunoconjugates are used less frequently, the six unconjugated MoAbs are an integral part of therapies used to treat common cancers. Monoclonal antibodies have induced fatal reactions in rituximab (Rituxan), rare instances have occurred with trastuzumab (Herceptin; some noted up to 24 hours after the dose was given prompting a label change in 2000), and less than 1% of the doses associated with bevacizumab (Avastin) were noted to be fatal in the clinical trials. Cetuximab (Erbitux) has produced fatal infusion reactions in less than 0.1% of patients. Panitumumab (Vectibix) has not produced a fatal infusion reaction as of this writing; however, a fatal case of angioedema occurring several days after drug administration has recently been reported (personal communication, Dr. Volker Wagner, Amgen, Inc).
Because infusion reactions can be fatal for some patients, it is not surprising that oncology nurses are frightened of having patients experience one. Oncology nurses surveyed at the 2005 annual meeting of the Oncology Nursing Society (ONS) depicts attitudes and beliefs of oncology nurses and how they experience infusion reactions. This is the first time oncology nurses have been assessed for the impact of infusion reactions on patients and clinicians in inpatient and outpatient settings.
The results show that infusion reactions are common, that rituximab and paclitaxel were the most common cause of infusion reactions, and that the reactions are emotionally difficult for both staff and patients. The authors point out that 52% of the respondents felt that infusion reactions were very draining and frightening, and that 88% of outpatient nurses and 62% of inpatient nurses felt that reactions were frightening to other patients. Additionally, 42% of the nurses surveyed felt that physicians do not adequately inform patients about the risks of infusion reactions, which points out the importance of patient education regarding potential for HSRs with cancer therapies. The study authors recommended that further awareness of infusion reaction management and education of patients and clinicians are needed.
Schwartzberg et al conducted a retrospective chart review of severe infusion reactions with commonly administered monoclonal antibodies. This review shows that most reactions occur during the first cycle of therapy and that many of the patients (22%) needed hospitalization related to the event, with some patients subsequently discontinuing treatment of cetuximab because of their reactions.
It is also interesting to note that although patients received pretreatment, many still had HSRs after or during infusion. Although the majority of reactions were limited to patients receiving rituximab and cetuximab (chimeric antibodies), some patients reacted to bevacizumab, a humanized and fairly well-tolerated MoAb. Few of these patients (8%) received test doses to predict HSRs. The hospitalized patients usually required oxygen, steroids, fluid resuscitation, and/or antihistamine therapy, with some receiving epinephrine during the reactions or H2 blockers.
The researchers concluded that these events are challenging for both patients and practices, with cost of hospitalization substantial, and recommended that clinical pathways and directives would benefit clinicians in preparing a planned approach to HSRs. These strategies could be used to help identify patients at higher risk for HSR and to instruct clinical staff in the optimal approach to the management of patients with infusion reactions or HSR.
Strategies for Prevention of Hypersensitivity Reactions
Factors that determine the development and severity of anaphylaxis include the antigen’s route of entry, the amount of antigen introduced, the rate of absorption for the antigen, and the individual’s degree of hypersensitivity to the drug (Table 2). Strategies to reduce or prevent HSRs include obtaining a comprehensive allergy history, the use of premedication, skin testing, desensitization, alteration of infusion rates, and knowledge of specific patient groups at risk—including awareness of the potential for geographic differences in the allergic response rate for specific medications, including MoAbs. When conducting patient education sessions prior to administration of drug therapy, nurses should be cognizant of general allergy history and increased risk for patients scheduled to receive cetuximab in certain geographic areas, including North Carolina and Tennessee.[ 9] Data have also shown that certain risk factors with rituximab may predict higher HSRs, including age, gender, and primary tumor type.
Premedications are recommended with MoAbs as well as chemotherapy agents. Although there is no evidencedbased standard for a premedication protocol, these medications often include the use of H1 blockers, such as diphenhydramine, acetaminophen, and less frequently, corticosteroids, depending on the agent (Table 1).[8,10] Most MoAbs contain a black box warning for infusion-related reactions, with the exception of bevacizumab. Premedication is recommended for most agents, although it is not necessary with bevacizumab, panitumumab, or trastuzumab.